Michigan, 2016Damaging Wind in Michigan, May 25, 2016
May 25, 2016 · NWS APX · 1 event in 1 county or zone
An isolated severe thunderstorm produced wind damage in the Houghton Lake area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced wind damage in the Houghton Lake area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 25, 2:39 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, May 25, 2:39 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
339 PM EDT WED MAY 25 2016
.SHORT TERM...(This evening and overnight)
Issued at 338 PM EDT Wed May 25 2016
High impact weather potential: Nothing too significant. Perhaps some
brief heavy rains and small hail within non-severe thunderstorms
this afternoon through Thursday.
Pattern synopsis/expected evolution: Warm and increasingly muggy
pattern found across the northern lakes this afternoon as upper
level ridge axis continues to dominate. Combination of increasing
moisture and those warm temperatures kicking off some scattered
showers and thunderstorms this afternoon, making it look and feel
even more like mid-summer. Southwest flow developing down through
the column, with the surface winds the last to respond as quasi-
stationary warm front has set up just to our south. Surface features
will eventually respond to stronger mid and upper level forcing,
eventually bowing that warm front north into our area by morning.
This front will attempt to mix further north Thursday, but per the
usual, cold lake waters will largely dictate how far north it
eventually makes it. Vicinity of this front and passage of mid level
support will bring additional chances for some much needed rain in
the coming days.
Primary forecast concerns/challenges: Addressing shower and
thunderstorm chances through the period.
Details: Diurnally driven scattered showers and thunderstorms will
will continue to propagate across the northern lower landscape the
remainder of this afternoon and early evening. "Greatest" coverage
expected to be south of M-32 and across interior areas where
convergence will be focused via terrain influences and lake breeze
fronts. Not expecting any severe weather given weak wind fields and
marginal instability, but slow propagation could result in some
locally heavy rains, and suppose some very small hail is possible.
Attention this evening and overnight turns to respectable surge of
theta-e advection in strengthening southwest flow regime (enhanced
by passing mid level wave). Broken band of showers should accompany
such, although honestly not very confident on exact timing and
coverage. Decent band of elevated instability, with upwards of 1k
j/kg 0-6km most unstable cape punching into southwest zones
overnight. So, thunder is certainly possible, but given depletion of
surface based instability and only marginal deep layer shear, feel
thunderstorm intensity should remain well below severe limits.
A rather soupy airmass (ok...by northern Michigan standards) spreads
across the area Thursday as that warm front slowly mixes north, with
dewpoints pushing the lower 60s. Not much of a deep trigger around,
with the front itself largely devoid of any mid level support.
Still, given progged ml cape development in excess of 1k joules/kg
(think NAM-WRF's 2k+ is simply too high, based off its mid and upper
60 degree dewpoints), some convection should fire along the front
and any lake/elevation driven convergence maxima. No big severe
threat, although given better instability, any very well organized
updrafts may support some brief larger hail.
.LONG TERM...(Thursday through Wednesday)
Issued at 338 PM EDT Wed May 25 2016
Thursday night through Saturday...
Pattern synopsis/Expected evolution: Upper level ridging evident
across the middle of the country this afternoon will gradually push
east through the end of the work week leaving northern Michigan on
the eastern periphery of long wave troughing expected to settle into
the western two-thirds of the CONUS. Several shortwaves of interest
visible on water vapor imagery/upper level analysis with the first
arriving tonight into Thursday morning with several additional
pieces of energy expected to continue off-and-on precip chances
through the upcoming holiday weekend.
Forecast challenges: PoPs/QPF/precip timing Friday through
Saturday.
Details: A fairly active period expected overall; however, little in
the way of concern at the start of the period (Thursday night) as it
stands now due to a pocket of low-mid level dry air expected to
rotate through the upper Great Lakes. However, more active
conditions are expected to arrive during the day Friday as one of
several shortwaves rotating in from the southwest is expected to
arrive during the late morning-early afternoon hours. Will gradually
increase PoPs/thunder chances from southwest to northeast during the
day Friday, becoming likely (but still in a scattered fashion) late
morning through the remainder of the afternoon hours. Severe weather
parameters look fairly anemic as a whole Friday-Friday night.
Despite 700-1500 J/kg of 0-1 km MLCAPE, bulk shear values under 30
kts will certainly inhibit any long-lived updrafts and limit the
overall severe threat. PWs surge upwards of 1.25-1.50+ inches
providing a heavy rain threat within any thunderstorms.
Precip chances continue Friday night into the day Saturday, both
synoptically driven from another shortwave or two rotating through
the Great Lakes and diurnally driven during the day Saturday. Once
again, just a very limited severe threat, but certainly the heavy
rain threat will continue in any scattered thunderstorms with
similar PWs as Friday, approaching 1.50 inches.
Above normal temperatures are expected to continue through the
period, ranging from the low-middle 70s along the immediate
lakeshores to the middle 80s in downloping locations of northeast
Lower. Unseasonably mild overnight lows are expected with temps 10-
15 degrees above normal, ranging from the upper 50s north to
middle 60s near Saginaw Bay.
Gillen
Extended (Sunday through Wednesday)...
The upper level trough will gradually dampen (fill in) through the
extended forecast period leaving a nearly zonal flow aloft. However,
there will be yet another upper level disturbance that will bring a
decent shot of showers and thunderstorms Sunday. There could be some
diurnally driven convection that pops during mainly Memorial Day
afternoon (low chance pops). Only a slight chance for more activity
Tuesday followed by chance pops again next Wednesday with perhaps
another upper level disturbance. So overall, a little active but
nothing widespread or prolonged is expected. Humidity/dewpoints
slowly decreases through the period. It will remain very warm to
start the period then temperatures should settle back toward
climatology numbers for early June by the middle of next week.
Sullivan
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 131 PM EDT Wed May 25 2016
Patch of stratus continues to impact KPLN, and looks to do so for
a few more hours. Otherwise, just some cirrus and high based cu
across northern Michigan. These cu will continue to develop, with
isolated/scattered showers and thunderstorms expected this
afternoon. Not convinced these will impact the taf sites, with
most coverage expected across the interior. Band of more organized
showers spreads overhead tonight, although cigs look to be
relatively high based. Will need to monitor for some isolated
heavy rain producing storms, which could cause brief restrictions
at the airports. Another round of stratus and mist late tonight
and early Thursday morning, although once again not completely
sold on how widespread it will be. Some improvement expected
Thursday morning as warming helps raise cigs. Light winds through
the forecast.
&&
.MARINE...
Issued at 338 PM EDT Wed May 25 2016
Rather light winds to continue for the foreseeable future as
stability remains high in an unseasonably warm airmass. Those same
conditions will continue to result in areas of fog, which at times
could be locally dense. Periods of showers and thunderstorms the
next several days, any of which could produce brief gusty winds.
&&
.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SHORT TERM...MSB
LONG TERM...Sullivan/Gillen
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, May 25, 2:42 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT WED MAY 25 2016
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-261200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
342 PM EDT WED MAY 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS INTERIOR SECTIONS OF
NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING...
ESPECIALLY SOUTH OF M-32. THUNDERSTORMS ARE EXPECTED TO BECOME
MORE NUMEROUS ACROSS ALL OF NORTHERN MICHIGAN FROM LATE EVENING
INTO THE OVERNIGHT. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...SOME OF THE STRONGER STORMS WILL PRODUCE SMALL HAIL
AND BRIEF PERIODS OF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:
ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
MSB
In the hours before
Special weather statement, May 25, 2:42 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT WED MAY 25 2016
MIZ021-026>029-032>035-041-042-252000-
OGEMAW-CRAWFORD-WEXFORD-OSCODA-ANTRIM-ARENAC-ROSCOMMON-GLADWIN-GRAND
TRAVERSE-MISSAUKEE-KALKASKA-
342 PM EDT WED MAY 25 2016
...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT CRAWFORD...
SOUTHWESTERN OSCODA...ROSCOMMON...WEXFORD...KALKASKA...GLADWIN...
OGEMAW...SOUTHEASTERN ANTRIM...ARENAC...MISSAUKEE AND SOUTHEASTERN
GRAND TRAVERSE COUNTIES...
AT 336 PM EDT...SHOWERS AND THUNDERSTORMS WERE CLUSTERED ALONG M-
55...WITH OTHER SHOWERS AND STORMS DEVELOPING ALONG M-72. THESE
STORMS WERE MOVING SLOWLY TO THE NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND HEAVY RAINFALL WILL OCCUR WITH THESE STORMS.
LAT...LON 4383 8460 4416 8461 4416 8581 4442 8580
4486 8494 4470 8408 4415 8391 4415 8357
4412 8357 4406 8360 4403 8368 4399 8368
4400 8383 4391 8391 4391 8404 4400 8405
4400 8417 4383 8417
TIME...MOT...LOC 1936Z 238DEG 8KT 4426 8543
SMDThunderstorm Wind, Roscommon
- When
- May 25, 4:07 PM EST to 4:11 PM EST
- Where
- Roscommon County, 0.36 mi WSW of (Htl)houghton Lake A to 0.8 mi NNW of (Htl)houghton Lake A
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.347, -84.676
A few trees and several large tree limbs were downed. A carport was thrown into a stand of trees. Wind gusted to 59 mph at the Roscommon County Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 20168 injured · EF4 · 9 events
- Tornado and Hail in Oklahoma, May 25, 2016$20,000 · EF2 · 5 events
- Flash Flooding and Hail in Iowa, May 25 to 26, 2016$450,000 · 1.25 in hail · 34 events
- Damaging Wind in Wisconsin, May 25, 2016$1.5 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 25, 2016$225,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2016$500 · 3 in hail · 66 events
- Hail and Damaging Wind in South Dakota, May 25, 2016$45,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Minnesota, May 25 to 26, 2016$25,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, May 25, 2016$18,000 · 1.25 in hail · 14 events
- Tornadoes and Hail in Minnesota, May 25, 2016$25,000 · EF0 · 6 events
- Hail and Damaging Wind in South Dakota, May 25, 20162.75 in hail · 13 events
- Damaging Winds in South Dakota, May 25, 2016$15,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639451.